Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 45, NWS Greenville-Spartanburg, SC

September 28, 1996Haywood County, Transylvania County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 28, 1996, 2:16 PM EDT for Haywood County, Transylvania County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1996, 2:16 PM EDT (18:16 UTC)
Expired
Sep 28, 1996, 6:00 PM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Haywood County, NC, Transylvania County, NC

The radar

The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1996-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1996-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 281816
FFWGSP
GAC241-NCC087-099-113-175-282215-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
216 PM EDT SAT SEP 28 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...RABUN COUNTY
 
 
IN WEST NORTH CAROLINA
 
   ...SOUTHERN HAYWOOD COUNTY...JACKSON COUNTY...MACON COUNTY
   ...TRANSYLVANIA COUNTY
 
WEATHER SERVICE DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE HEAVY
RAINS CONTINUE TO FALL ACROSS EXTREME NORTHEAST GEORGIA AND THE
SOUTHERN MOUNTAINS OF NORTH CAROLINA. BETWEEN 11 AM AND 2 PM BETWEEN
1 AND 3 INCHES OF ADDITIONAL RAINFALL WAS REPORTED.
 
MACON COUNTY COMMUNICATIONS REPORT NUMEROUS CREEKS AND SMALL RIVERS WERE
OVERFLOWING THEIR BANKS.  IN JACKSON COUNTY CREEKS WERE NEAR
BANKFUL...AND THERE HAVE BEEN REPORTS OF SLIDES CAUSING DOWNED TREES
AROUND CASHIERS.
 
FLOODING HAS NOT YET BEEN REPORTED ACROSS THE REST OF THE WARNED AREA
...HOWEVER CONTINUED RUNOFF AND ADDITIONAL HEAVY RAINS WILL LIKELY LEAD
TO FLOODING PROBLEMS.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIESR
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
 
 
TPJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:01 PM EDT, 15 minutes earlier.

Area forecast discussion, Sep 28, 2:01 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
202 PM EDT SAT SEP 28 1996

CAE: ALLOW FFA TO EXPIRE AT 00Z.
RAH: AGREE WITH YOUR HANDLING OF FFA.
FFC: FFA CAN BE ALLOWED TO EXPIRE.

DISC: AXIS OF HEAVY RAIN SHIFTING VERY SLOWLY EAST AS FRONT TRUDGES
THROUGH THE MTNS.  3 HOUR AMNTS ON IFLOWS HAVE INCREASED NOTABLY...
WITH PLENTY 0F 1-2 INCH AMNTS.  LATEST MODEL GUIDANCE WUD INDICATE THE
HEAVIEST RAIN WL HAVE SHIFTED EAST OF THE FFA AREAS BY 00Z...ALTHOUGH
SOME FLOODING MAY BE ONGOING AT THAT TIME.

KGSP VWP HAS SHOWN A BACKING TREND IN THE LOWEST LEVELS IN THE PAST CPL
HOURS...RESULTING IN A NICELY SHEARD PROFILE.  WINDS AOA 40 KTS SVRL
THSND FEET UP AND TEMPS NEAR 80 INDC SVR THREAT STILL EXISTS ACRS THE
EAST HALF OF MY CWA.

FOR THE REST OF THE FCST...FEEL CLDS MAY BE SLOW TO ERODE ON SUNDAY AS
FRONT HANGS UP ALONG THE COAST.  MONDAY LOOKS BETTER...ALTHOUGH I DO
FEEL THE GUIDANCE IS WAY TOO DRY BRINGING 40'S DEWPOINTS INTO MY CWA.
WITH FLOW BECOMING UPSLOPE AND FIGURING ON BETTER LLVL MSTR THAN INDC
HAVE RCMD SLGT CHC POPS IN THE MTNS.  MY TEMPS LEAN TWRD FAN NUMBERS.

AVL 50/66/45/69  +/-/-/2
CLT 64/70/56/72  +/3/-/- POPS ERLY SUN.
GSP 60/70/53/73  +/-/-/- POPS ENDING TNGT.

JOHNSTONE

In the hours before

Special weather statement, Sep 28, 10:57 AM EDT, 3 hours 19 minutes before
SCZ004>014-019-GAZ018-026-028-029-NCZ035>037-056-057-066>072-
082-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1056 AM EDT SAT SEP 28 1996

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY INTO TONIGHT...
THUNDERSTORMS WILL DEVELOP ACROSS THE CAROLINAS AND NORTHEAST GEORGIA
TODAY AHEAD OF A VERY STRONG WEATHER SYSTEM.  THE BEST CHANCE OF SEVERE
WEATHER APPEARS TO BE SOUTH AND EAST OF I-85 IN SOUTH CAROLINA AND EAST
OF I-77 IN NORTH CAROLINA WHERE THE AFTERNOON SUN BREAKING THROUGH THE
CLOUDS WILL HEAT THE ATMOSPHERE QUICKLY.

THUNDERSTORMS COULD BEGIN BY EARLY TO MID AFTERNOON.  WIND FIELDS IN
THE UPPER ATMOSPHERE SUGGEST THE POSSIBILITY OF VERY STRONG DAMAGING
WINDS WITH SOME OF THE STORMS...MAYBE EVEN A FEW TORNADOES.

NO SEVERE WEATHER WATCHES HAVE BEEN ISSUED AT THIS TIME BUT COULD BE
REQUIRED LATER.

SKYWARN SPOTTER GROUPS IN THE WESTERN AND CENTRAL CAROLINAS SHOULD BE
PREPARED TO ACTIVATE TODAY.  LISTEN FOR LATER STATEMENTS...WATCHES...OR
WARNINGS.

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:16 PM EDTFlash Flood WarningGSPJackson, Macon4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.